Originally published April 10 2009
Osteoporosis Drugs Linked to Heart Rhythm Problems
by Sherry Baker, Health Sciences Editor
(NaturalNews) The television commercials for the anti-osteoporosis drug Boniva feature remarkably youthful, happy and healthy looking actress Sally Field extolling the wonderful ease of popping a pill once a month to prevent and even reverse bone loss. But for countless women taking this or other drugs in the class of medications known as bisphosphonates, their experiences could turn out to be anything but better health.
Already the drugs have been linked to a host of side effects including debilitating muscle pain and a serious bone problem, osteonecrosis of the jaw, which literally causes the jaw bone to die. Now comes a study from Wake Forest University School of Medicine scientists that evaluated a possible association between bisphosphonates and the development of irregular, sometimes fatal, heart arrhythmias.
The study, just published in the journal Drug Safety, does not say the drugs cause heart arrhythmias -- but it also strongly suggests there needs to be more and urgent studies on this issue. And a close reading of what the researchers do say won't put anyone's mind at ease over the safety of drugs like Boniva, Fosomax, Reclast and Actonel.
"Some trials show there could be a potential link between the use of bisphosphonates and the development of serious heart rhythm problems, but in our study the link wasn't conclusive," Sonal Singh, M.D., M.P.H., an assistant professor of internal medicine and lead investigator for the study, said in a statement to the media. "So we urge that additional investigations be conducted."
Previous studies initially sounded the alarm that using bisphosphonates might cause heart rhythm, especially upping the chance of developing atrial fibrillation. According to the American Heart Association (AHA), atrial fibrillation results when the heart's two small upper chambers (the atria) quiver instead of beating effectively. Because blood isn't totally pumped out of them, it may pool and cause blood clot, resulting in a stroke. The AHA says about 15 percent of strokes occur in people with atrial fibrillation.
For the recent study, the Wake Forest researchers analyzed data from previous observational studies and clinical trials to see if they could characterize a link between bisphosphonate therapy and irregular heart rhythms. They found that bisphosphonate use was associated with a significant increase in the incidence of heart rhythm disturbances, classified as "serious" because they resulted in hospitalization, disability or death.
However, when they added "non-serious" cases of heart arrhythmias in their analysis, that watered down the results and produced no overall increased risk of atrial fibrillation.
Confused? You aren't the only one. Dr. Singh stated in the media statement: "Our findings were discordant, with conflicting results. The challenge now is to figure out what it all means."
Adding to the confusion is this statement by Dr. Singh: "We found no risk of stroke and cardiovascular mortality in the trials. That was very reassuring." Meanwhile, in the same media release, his colleague and co-searcher Vinodh Jeevanantham, M.D., an instructor of internal medicine and co-researcher on the School of Medicine study, said: "The amount of data on the outcome of bisphosphonate use is insufficient to make a definitive conclusion."
Bottom line: in no way does the new study rule out serious heart rhythm problems resulting from taking widely prescribed bisphosphonates.
And there's more news about a different kind of health problem potentially linked to the drugs, too. Two worrisome case studies were recently reported in Ophthalmologica: International Journal of Ophthalmology indicating bilateral uveitis developed after women took bisphosphonate drugs. Uveitis is comprised of a group of diseases characterized by intraocular inflammation that can lead to permanent blindness. The women recovered after going off the drugs.
For more information:
About the authorSherry Baker is a widely published writer whose work has appeared in Newsweek, Health, the Atlanta Journal and Constitution, Yoga Journal, Optometry, Atlanta, Arthritis Today, Natural Healing Newsletter, OMNI, UCLA's "Healthy Years" newsletter, Mount Sinai School of Medicine's "Focus on Health Aging" newsletter, the Cleveland Clinic's "Men's Health Advisor" newsletter and many others.
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml